predinsone and diabeties

crazy taz
By crazy taz Latest Reply 2010-07-31 22:09:50 -0500
Started 2010-06-24 01:18:13 -0500

I am taking predinsone for my arthuritis and it is really raising my blood sugars. Often they are in the 500 and have been over 600. I am taking 26 units of lantus at night and 7 units of humalog before each meal. Does anyone have any suggestions on how I can keep my sugars down? I limit my carb intake as per the dr instruction.


10 replies

LKeplinger
LKeplinger 2010-07-21 17:47:20 -0500 Report

1) Are you taking a scheduled or tapering dose of prednisone?? 2) Do you have a sliding scale to correct blood sugar rather than just taking a scheduled amount of humalog before each meal?? If you are on prednisone, you need to learn how to manage your blood sugar with a sliding scale.

crazy taz
crazy taz 2010-06-25 03:59:22 -0500 Report

i am working with Dr and nurse that specalizes in diabetes, currently we are increasing lantus 1 unit every night until moning blood sugar is around 110. currently at 27 units and rising. thank you for all your input, looks as though i need to get off the predisine

MRS.MC
MRS.MC 2010-07-31 22:09:50 -0500 Report

Hi, I too take prednisone but, for me its because I had a double lung transplant and to fight rejection I take it and it makes my blood sugar go really high. I am currently taking metformin, glemepiride along with lantus and novolog. lowering the prednisone will help good luck.

Gabby
GabbyPA 2010-06-24 22:10:07 -0500 Report

This is really serious. Those numbers are frightening to have because of another medication. Can't your doctor help you find something that can treat your pain, with out raising your levels so much? Insulin adjustment or something...I wouldn't wait to talk to your doctor.

runthe
runthe 2010-06-24 19:33:35 -0500 Report

Hello, like you I take Predinisone and methrotrixate fpr my RA.
My blood sugar is often high while taking those meds. You will have to work with your doctor on how to treat this, I had to be put back on metformin with Insulin. now my blood sugar is staring to get better every day. Some days it goes high 200 but I have'nt had any more 400 plus days. good luck to you
runthe

monkeymama
monkeymama 2010-06-24 11:12:56 -0500 Report

I face the same issue as you twice a year or so but because of lung issues. I am using the insulin pump and just talked to my new Endo about this issue. We have made Prednisone and antibiotic settings to my pump if this were to happen to make up those numbers I get. I would suggest asking if they can do the same with your injections. It may help with that. You can limit all of the carbs but are still going to wined up high.

Diane987
Diane987 2010-06-25 11:14:12 -0500 Report

Does the prednisone effect your mood since you don't take it all the time? I know I would feel more and more agitated as the week long therapy progressed. By the end of the week I was evil.

Diane987
Diane987 2010-06-24 10:03:58 -0500 Report

In the past I would get bronchitis every year. Every year I would have to take predinsone, every time my blood sugar would be really high. It would not come down no matter what I did until I got off that stuff. Did you talk to your doctor about your blood sugar? Did he/she offer any suggestions? The best suggestion I have is to get off the prednisone.

I have bone on bone osteoarthritis in my right knee. It used to hurt all the time, but I mostly ignored the pain because I hate the side effects of pain medications. Stairs were very painful, often I would use my one good leg on every step just to avoid that grinding feeling. (I did that when no one was looking.) I am sure you are familiar with that grind of bone on bone. My Mom also has bone on bone arthritis in both her knees. Mostly she would stay upstairs and have meals brought to her because of the pain. Why am I telling you this?

Recently, in the past two months, my knee pain is almost gone. Every once in a while I will feel a little something but it is rare. My Mom goes up and down the stairs more often now. She is averaging about two times a day. She is still weak from sitting around too much and she is 78. Both of us are taking Reliv nutritional shakes and include Reliv's Arthaffect in our shake.

At first the swelling in my knee went down, and everyday it feels more and more lubricated. That really is the best way I can describe what it feels like. I have tried a lot of different glucosamine and condroitin products, but nothing has helped until now. It has helped me become more mobile which helps me lose more weight, which helps with the arthritis too. I can't even begin to tell you how happy I am that I found this stuff. I like it so much that I became a distributor of Reliv products.

Just so you know that I am absolutely sincere. I would rather you check it out and buy it from someone else than not check it out at all. I know it will help you and quite frankly, prednisone scares the hell out of me with all the side affects it has. I don't think anyone should have to stay on a drug like that.

Good luck and God Bless,

Diane

kdroberts
kdroberts 2010-06-24 09:35:34 -0500 Report

You need to talk to your doctor about adjusting your insulin doses. When on prednisone or other steroids some people often need to massively increase the amount of insulin they take but it needs to be done with your doctor. 500+ is bad, is causing long term damage and potentially could cause immediate problems for you.

Next Discussion: Metformin for les? »